Alert archive / North Carolina / Tornado Warnings in 1996

Tornado Warning 3, NWS Greenville-Spartanburg, SC

March 16, 1996Buncombe County, North Carolina

NWS Greenville-Spartanburg, SC issued this tornado warning at Mar 16, 1996, 4:00 PM EST for Buncombe County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 1996, 4:00 PM EST (21:00 UTC)
Expired
Mar 16, 1996, 4:30 PM EST
In force
30 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Buncombe County, NC

The radar

The Greer radar (KGSP), 86 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 162101
TORGSP
NCC021-162130-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
400 PM EST SAT MAR 16 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  430 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...SOUTHERN BUNCOMBE COUNTY
 
THERE HAVE BEEN SEVERAL REPORTS OF A WELL-FORMED FUNNEL CLOUD SOUTH OF
ASHEVILLE ALONG HIGHWAYS 25 AND I-26. RECENT REPORTS INDICATE THE FUNNEL
WAS DISSIPATING AND THEN REFORMING. ALTHOUGH TORNADOES ARE NOT COMMON IN
BUNCOMBE COUNTY...IT IS POSSIBLE THIS FUNNEL MAY TOUCH DOWN AT LEAST
BRIEFLY. IF THE STORM MOVES SOUTH A WARNING MAY BE REQUIRED FOR
HENDERSON COUNTY.
 
THE STORM MAY AFFECT THE AREA EAST OF SKYLAND OR BETWEEN SKYLAND AND
FAIRVIEW.
 
PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE
ACTION TO PROTECT THEIR LIVES. GO TO YOUR BASEMENT...THE CENTER OFB
BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET
OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A
DITCH.
 
 
JONES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Mar 16, 1:42 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 16, 1:42 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
142 PM EST SAT MAR 16 1996

RAH/CAE/FFC: SEE DISC FOR RECOMMEDATIONS.

DISC: TRW BEGINNING TO FIRE ACROSS NC MTNS AND NE GA. SAT PICS SHOW
VORT MAX ENTERING TN SO TRW WILL CONT TONIGHT. MDLS SIMILAR TONIGHT/SUN
WITH VORT MAXS MOVING THRU AREA WITH DIFFERING AMNTS AND AREAS OF UVV.
MDLS REALLY DIVERGE SUN NITE/MON. ETA/AVN TRACK SFC LOW FARTHER SOUTH
ACROSS SC WHILE NGM TAKES IT NR GSP THEN INTO NC. THIS CAUSES BIG DIFF
TO FCST HIGHS AND PRECIP AMNTS MON. COOLER TEMPS AVN/ETA...HEAVY RAIN
AVN/NGM. TRENDED TOWARD NGM TRACK/FWC POPS AND TEMPS. THINK WITH BIG
JET MAX DIGGING BROAD TROF ACRS CENT US...WINDS ALOFT WILL BACK TO SW
SLOWING FORWARD MOVEMENT AND TRACKING LOW FARTHER NORTH AND WEST.

NC/GA MTNS WILL BE COOLER WITH POSS FLOODING RAIN MON WITH ANY LOW TRACK
DUE TO HIGH RH. WITH NGM...TEMPS SHUD NOT COOL AS MUCH IN UPSTATE...NC
FOOTHILLS/PIEDMONT AND SRN NE GA. HEAVY RAINFALL POSS THERE TOO ALONG
WITH CONT SVR THREAT. OF COURSE ANY DEVIATION IN MOVEMENT OF SYS WILL
CHANGE FCST DRAMATICALLY.
^
AVL 49/62/45/57 7/8/8/8
CLT 54/66/52/62 7/8/8/8
GSP 55/67/51/62 7/8/8/8

RWH

In the hours before

Local storm report, Mar 16, 3:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
300 PM EST SAT MAR 16 1996

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
245 PM     1 N LAURENS               SC   .75 HAIL
03/16/96   LAURENS                        FIRE DEPT REPORTED HAIL
                                          COVERING GROUND

300 PM     LAURENS                   SC   .75 HAIL
03/16/96   LAURENS                        NUMEROUS REPORTS AROUND
                                          LAURENS

315 PM     3 W CLINTON               SC   FUNNEL CLOUD
03/16/96   LAURENS                        FUNNEL CLOUD HEADED TOWARD
                                          I-26 NEAR HIGHWAY 176
RBN
Local storm report, Mar 16, 3:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
300 PM EST SAT MAR 16 1996

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
245 PM     1 N LAURENS               SC   .75 HAIL
03/16/96   LAURENS                        FIRE DEPT REPORTED HAIL
                                          COVERING GROUND

300 PM     LAURENS                   SC   .75 HAIL
03/16/96   LAURENS                        NUMEROUS REPORTS AROUND
                                          LAURENS

315 PM     3 W CLINTON               SC   FUNNEL CLOUD
03/16/96   LAURENS                        FUNNEL CLOUD HEADED TOWARD
                                          I-26 NEAR HIGHWAY 176
RBN
Local storm report, Mar 16, 3:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
333 PM EST SAT MAR 16 1996

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
245 PM     1 N LAURENS               SC   .75 HAIL
03/16/96   LAURENS                        FIRE DEPT REPORTED HAIL
                                          COVERING GROUND

300 PM     LAURENS                   SC   .75 HAIL
03/16/96   LAURENS                        NUMEROUS REPORTS AROUND
                                          LAURENS

315 PM     3 W CLINTON               SC   FUNNEL CLOUD
03/16/96   LAURENS                        FUNNEL CLOUD HEADED TOWARD
                                          I-26 NEAR HIGHWAY 176
RBN

CORRECTED FOR TIME OF MESSAGE
Local storm report, Mar 16, 3:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
333 PM EST SAT MAR 16 1996

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
245 PM     1 N LAURENS               SC   .75 HAIL
03/16/96   LAURENS                        FIRE DEPT REPORTED HAIL
                                          COVERING GROUND

300 PM     LAURENS                   SC   .75 HAIL
03/16/96   LAURENS                        NUMEROUS REPORTS AROUND
                                          LAURENS

315 PM     3 W CLINTON               SC   FUNNEL CLOUD
03/16/96   LAURENS                        FUNNEL CLOUD HEADED TOWARD

                                         I-26 NEAR HIGHWAY 176
RBN

CORRECTED FOR TIME OF MESSAGE
Local storm report, Mar 16, 3:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
350 PM EST SAT MAR 16 1996

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
330 PM     WEST GREENVILLE           SC   .75 HAIL
03/16/96   GREENVILLE                     BY SPOTTER

340 PM     3 SE SEDALIA              SC   .75 HAIL
03/16/96   UNION                          HIGHWAY PATROL REPORTING
                  &                        HAIL 3 TO 4 INCHES DEEP ON
                                          HIGHWAY BETWEEN SEDALIA
                                          AND WHITMIRE
RBN
Local storm report, Mar 16, 3:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
350 PM EST SAT MAR 16 1996

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
330 PM     WEST GREENVILLE           SC   .75 HAIL
03/16/96   GREENVILLE                     BY SPOTTER

340 PM     3 SE SEDALIA              SC   .75 HAIL
03/16/96   UNION                          HIGHWAY PATROL REPORTING
                                          HAIL 3 TO 4 INCHES DEEP ON
                                          HIGHWAY BETWEEN SEDALIA
                                          AND WHITMIRE
RBN

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 4:17 PM ESTSevere Thunderstorm WarningGSPLincoln58 min
Mar 16, 6:24 PM ESTSevere Thunderstorm WarningGSPUnion51 min
Mar 16, 6:36 PM ESTSevere Thunderstorm WarningGSPCleveland54 min
Mar 16, 6:47 PM ESTSevere Thunderstorm WarningGSPGaston, Lincoln43 min

Nearby

Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.